Alert archive / South Dakota / Frost Advisories in 2019
Frost Advisory 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at May 19, 2019, 3:22 AM CDT for 8 counties in South Dakota; 5 counties in Minnesota. It took effect at May 20, 2019, 3:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2019, 3:22 AM CDT (08:22 UTC)
- In effect from
- May 20, 2019, 3:00 AM CDT
- Expired
- May 20, 2019, 8:02 AM CDT
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Beadle County, SD, Brookings County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709 WWUS73 KFSD 190822 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 322 AM CDT Sun May 19 2019 MNZ071-072-080-081-097-SDZ038>040-052>056-191630- /O.NEW.KFSD.FR.Y.0002.190520T0800Z-190520T1400Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 322 AM CDT Sun May 19 2019 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY... The National Weather Service in Sioux Falls has issued a Frost Advisory, which is in effect from 3 AM to 9 AM CDT Monday. * TEMPERATURES...Ranging from 32 to 35 degrees. * TIMING...Late tonight through early Monday morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
3 follow-up statements
490 WWUS73 KFSD 191628 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1128 AM CDT Sun May 19 2019 MNZ071-072-080-081-097-SDZ038>040-052>056-201400- /O.CON.KFSD.FR.Y.0002.190520T0800Z-190520T1400Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 1128 AM CDT Sun May 19 2019 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY... * TEMPERATURES...From 32 to 35 degrees. * TIMING...Early Monday morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
893 WWUS73 KFSD 200832 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 332 AM CDT Mon May 20 2019 MNZ071-072-080-081-097-SDZ038>040-052>056-201400- /O.CON.KFSD.FR.Y.0002.000000T0000Z-190520T1400Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 332 AM CDT Mon May 20 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURES...As 33 to 36. * TIMING...Early this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
003 WWUS73 KFSD 201302 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 802 AM CDT Mon May 20 2019 MNZ071-072-080-081-097-SDZ038>040-052>056-201415- /O.CAN.KFSD.FR.Y.0002.000000T0000Z-190520T1400Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 802 AM CDT Mon May 20 2019 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Sioux Falls has cancelled the Frost Advisory. Temperatures are warming above 36 degrees at most locations; therefore the frost advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at May 19, 3:20 AM CDT, 2 minutes earlier.
Area forecast discussion, May 19, 3:20 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 320 AM CDT Sun May 19 2019 .SHORT TERM...(Today and Tonight) Issued at 319 AM CDT Sun May 19 2019 Today will not go down as one of the nicer days this Spring. Overcast skies, light rain and drizzle will persist through most of the day as winds turn more northerly and usher in cooler air from the north. Cloud depth from near the surface will average 6000 feet to 8000 feet which brings good support for drizzle through the day. These cold and cloudy conditions will bring some potential record breaking cold high temperatures for the date, with highs about 25 degrees below normal. Most locations will top out in the mid to upper 40s, not far from the current temperatures. Cold high pressure will build south tonight into Monday. This will bring a chance for some frost to the area, at least for those locations that can shed the stratus that will be in place. A walk through the soundings suggests that highway 14 into parts of southwest MN will see the better chance for clearing skies and lows somewhere around 33 to 36 degrees. Will also see increasing mid and high level clouds from our next system encroaching from the southwest. With 925mb temperatures around +2 to +4 C even those locations with lingering cloud cover the surface temperature will still likely sneak down into the upper 30s. Right now looking like the rainfall chances will stay to the southwest of the area through 12z Monday. .LONG TERM...(Monday through Saturday) Issued at 319 AM CDT Sun May 19 2019 Monday will see the next piece of energy wrapping north around a deepening low pressure over the Central Rockies. This will spread some increasing lift into the area along with increasing moisture. With fairly deep east and northeast flow into the area in the lower levels we will be fighting some drier conditions so initially the moisture will be confined to about 6000 feet and above. Instability pretty much non existent on Monday so will go with rain only and no thunder. The chances for rain will gradually work from south central SD into southwest MN through the day. Along and east of the Buffalo Ridge it will likely remain dry all day into the evening as the dry low level air fights the incoming elevated moisture. Did increase the chances for rain west of the James River as there is little if any disagreement in deeper moisture and precipitation. Highs will again be well below normal with highs near 60 in southwest MN to near 50 in south central SD as clouds and precipitation invade more quickly. Monday night through Tuesday night looking like a cold, rainy washout for most locations. Low pressure at the surface will deepen over Colorado which will bring increasing easterly winds through the day. May even need a wind advisory sometime on Tuesday with gusts around 40 mph pretty likely. On top of this the upper level low will swing north with deep warm air advection in the low levels bringing a continued source of moisture. This will support rain but likely not much thunder with moist adiabatic soundings not indicating much in the way of instability. Will keep a small chance for thunderstorms around northwest IA but nothing severe. Even without thunderstorms the rain will likely be heavy at times. A good chance for another 1 to 2 inches of rain, especially along and south of Interstate 90. The warm air advection shifts north of the area later Wednesday with upper level ridging spreading into the area. This will likely bring a pause to the rain before the next system brings another shot of rainfall on Thursday. With the upper level to the west and north of the area temperatures will warm which will bring a better chance for thunderstorms. Near normal temperatures and hopefully dry conditions are expected Friday into Saturday as weak ridging builds across the area and a west coast positive tilt trough develops. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1051 PM CDT Sat May 18 2019 Widespread low end MVFR-LIFR ceilings expected across the forecast area through midday Sunday. While ceilings will slowly lift through the afternoon, they will largely remain MVFR until very late in the period when some drying begins to break up the persistent stratus. Areas MVFR-IFR visibility in fog and drizzle will accompany the stratus through daybreak, with the reduced visibility persisting in the higher elevations of southwest Minnesota into the afternoon. Drizzle may transition to more bonafide showers as the morning progresses, developing in cold air mass rotating through the region. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JH
Hazardous weather outlook, May 18, 3:38 PM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 338 PM CDT Sat May 18 2019 IAZ014-021-022-032-192045- Clay-Cherokee-Buena Vista-Ida- 338 PM CDT Sat May 18 2019 This Hazardous Weather Outlook is for northwest Iowa and west central Iowa. .DAY ONE...This afternoon and tonight. Showers and a few thunderstorms are possible this evening. An isolated storm could produce dime to quarter-sized hail and wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms with heavy rainfall are possible next week, with Tuesday and Thursday looking like the most likely timeframes for potentially hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098-NEZ013- 014-SDZ038>040-050-052>071-192045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 338 PM CDT Sat May 18 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Fog and drizzle could reduce visibility at times through the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms with heavy rainfall are possible next week, with Tuesday and Thursday looking like the most likely timeframes for potentially hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in South Dakota, 2019Frost Advisories in Minnesota, 2019Every frost advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.